Question from practice
Dealing with the dying patient - treatment of terminal restlessness
A. In advanced illness, confusion and terminal restlessness or agitation are common. It is estimated that between 25 and 85 per cent of patients who are dying experience symptoms associated with restlessness before death.1
Terminal agitation or restlessness can be defined as agitated delirium with cognitive impairment. It tends to occur frequently at the end stage of cancer.2 The main symptoms are agitation, myoclonic jerks or twitching, irritability and impaired consciousness.3 Other symptoms include hallucinations, paranoia, confusion and disorientation.3
These symptoms can be distressing for patients and their families. The key aim when managing patients with terminal agitation is to rule out any underlying causes and, once this has been done, to provide appropriate treatment depending on the clinical symptoms.
A mini mental state examination should be performed on patients in palliative care to gives a baseline of cognitive impairment.2 Nursing staff (and carers) can then monitor cognitive decline through accurate and ongoing assessment.
Terminal agitation may be linked to biochemical abnormalities that arise as body organs begin to fail. Some other possible causes or contributing factors are described in Panel 1.
Panel 1: Causes of terminal agitation
Opioid toxicity High or prolonged opioid administration can lead sedation, neuroexcitation and even agitated delirium.
Pain Uncontrolled and severe pain can cause agitation; this should be ruled out early. Note that communicating pain is difficult for cognitively impaired patients.
Drug interactions Many drugs used in palliative care, such as hypnotics, antimuscarinics and anticonvulsants, can cause agitation.
Fever or sepsis The onset of delirium can occur with fever (which can reduce cerebral oxidative metabolism).
Hypercalcaemia Hypercalcaemia the most common life-threatening metabolic disorder in cancer patients. It can lead to a confused and agitated state so calcium levels should be monitored.
Raised intracranial pressure Brain tumours or cerebral metastasis can increase intracranial pressure, leading to an agitated state.
There may also be a psychological element: patients facing death may be distressed, and spiritual and emotional needs have to be addressed. This can be challenging if the patient is in the dying phase (see Panel 2) and unresponsive. Sometimes agitation may result from a combination of these factors and in many instances, the exact cause is usually unknown.
Panel 2: Understanding dying in terminal illness
Dying can be split into two phases: the pre-active dying phase and the active dying phase. Although there are many exceptions, the pre-active dying phase usually lasts two weeks and the dying phase three days.
Signs of the pre-active dying phase include increased restlessness, being uncomfortable in one position, increased tiredness and periods of sleep, decreased food and liquid intake and oedema.
Signs of the dying phase include abnormal breathing patterns (eg, apnoea), difficulty swallowing, being unresponsive (including coma), severe agitation, cold extremities and low blood pressure.
In advanced illness, delirium may be due to an imbalance between acetylcholine and dopamine.4
The elderly are at greatest risk of developing terminal agitation owing to polypharmacy, dehydration and renal failure.
An accurate history is required of when the agitation started and what changes have been made to therapy. A full drug review will help eliminate drug-induced agitation through side effects, interactions or overdose.
A physical examination may be required to rule out other disease states and disease progression.
A prescription is appropriate when symptoms become distressing for the patient and known causes have been ruled out.
A number of drugs are prescribed and choice depends on patient preference, the severity of symptoms and the ability of the patient to take the medicine.
Benzodiazepines can be prescribed for the initial management of agitation and anxiety, most commonly lorazepam. The sublingual route is preferred because it is fast acting and avoids the monitoring needed when lorazepam is given intravenously. It is also an option for patients who prefer not to be injected due to pain or reduced muscle mass. Moreover, difficulty swallowing may be a symptom of the dying phase.
The sublingual route is unlicensed but the benefits of using lorazepam in this way outweigh the risks. The BNF does not identify sublingual formulations, but brands that can be used in this way include Genus and Ivax.5
The licensed daily dose of oral lorazepam is 4mg in adults and 2mg in the elderly but doses sometimes may need to be exceeded in palliative care if it is in the best interest of the patient.6,7
When the patient’s condition deteriorates and he or she enters the active dying phase, use of lorazepam may be limited. At this stage it would be more appropriate to use haloperidol, midazolam or levomepromazine.7 (Nb, Not all are licensed for this indication.) These drugs offer the advantage of being administered subcutaneously as a bolus or via a syringe driver so can be used when the patient is unconscious or has swallowing difficulties.
Haloperidol has little sedative effect.8 Levomepromazine and midazolam offer the advantage of being sedative for patients who are highly agitated.
Talking about the end of life
Pharmacists often have to support family members of patients who are dying, even when they themselves may have little first-hand experience of death.
Dealing with dying patients is often not part of our core training. The following materials may be useful in improving your understanding of what happens when people die of a terminal illness and helping you talk to carers:
- Haig S. Diagnosing dying: symptoms and signs of end-stage disease. End of Life Care 2009;3:8–13 (available at www.endoflifecare.co.uk, accessed on 25 February 2013).
- Hospital Patients Alliance. Signs and symptoms of approaching death (available at www.hospicepatients.org, accessed on 25 February 2013).
- Cancer research UK. What happens in the final days of life (available at www.cancerresearchuk.org, accessed on 25 February 2013).
- Hospital Patients Alliance. Terminal agitation: a major distressful symptom in the dying (available at www.hospicepatients.org accessed on 25 February 2013).
- Cancer research UK. Managing your symptoms (available at www.cancerresearchuk.org, accessed on 25 February 2013).
- Cancer research UK. Talking about dying (available at www.cancerresearchuk.org, accessed on 25 February 2013).
- Many patients who are in the dying phase of a terminal illness experience “terminal restlessness” (agitation and confusion) that can be distressing for themselves and their families.
- Causes of terminal restlessness include biochemical abnormalities as body organs failing, opioid toxicity, pain, drug interactions and hypercalcaemia.
- When known causes have been discounted, drug treatment (eg, benzodiazepine or antipsychotic) may be appropriate.
- Many pharmacists have not been trained to deal with dying patients and their families: further reading in this area is recommended (see main text).
About the author
Sonia Chand, MSc, MRPharmS, is palliative care pharmacist and teacher practitioner at Walsall Wealthcare NHS Trust and University of Wolverhampton
Reading this article counts towards your CPD
You can use the following forms to record your learning and action points from this article from Pharmaceutical Journal Publications.
Your CPD module results are stored against your account here at The Pharmaceutical Journal. You must be registered and logged into the site to do this. To review your module results, go to the ‘My Account’ tab and then ‘My CPD’.
Any training, learning or development activities that you undertake for CPD can also be recorded as evidence as part of your RPS Faculty practice-based portfolio when preparing for Faculty membership. To start your RPS Faculty journey today, access the portfolio and tools at www.rpharms.com/Faculty
If your learning was planned in advance, please click:
If your learning was spontaneous, please click:
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2013.11119466
Recommended from Pharmaceutical Press
Pharmaceutics: Drug Delivery and Targeting systematically reviews important concepts for drug delivery systems and targeting of drugs.£25.00Buy now